Alert archive / Kansas / Wind Advisories in 2020

Wind Advisory 5, NWS Topeka, KS

March 27, 202023 counties in Kansas

NWS Topeka, KS issued this wind advisory at Mar 27, 2020, 3:40 PM CDT for 23 counties in Kansas. It took effect at Mar 28, 2020, 10:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 27, 2020, 3:40 PM CDT (20:40 UTC)
In effect from
Mar 28, 2020, 10:00 AM CDT
Expired
Mar 28, 2020, 8:00 PM CDT
In force
10 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 419 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
419 m²/s²
0-3 km storm-relative helicity
470 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

008 
WWUS73 KTOP 272040
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
340 PM CDT Fri Mar 27 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-281030-
/O.NEW.KTOP.WI.Y.0005.200328T1500Z-200329T0100Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
340 PM CDT Fri Mar 27 2020

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM CDT SATURDAY...

* WHAT...Southwest winds 30 to 35 mph with gusts 40 to 50 mph 
  expected.

* WHERE...Portions of central, east central, north central and 
  northeast Kansas.

* WHEN...From 10 AM to 8 PM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

The Kansas Department of Health and Environment recommends that
you take preventative measures during this blowing dust event,
such as staying indoors or wearing protective breathing masks if
outside. High dust concentrations can cause respiratory problems,
decrease lung activity, aggravate asthma, and lead to potential
heart-related problems, especially with children, elderly, or
those with pre-existing respiratory conditions.

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
021 
WWUS73 KTOP 280839
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
339 AM CDT Sat Mar 28 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-282100-
/O.CON.KTOP.WI.Y.0005.200328T1500Z-200329T0100Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
339 AM CDT Sat Mar 28 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM CDT THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of east central, north central and northeast 
  Kansas.

* IMPACTS...Gusty winds could blow around loose and light weight  
  objects. Driving high profile vehicles will be difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Wolters
592 
WWUS73 KTOP 281952
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
252 PM CDT Sat Mar 28 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-290100-
/O.CON.KTOP.WI.Y.0005.000000T0000Z-200329T0100Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
252 PM CDT Sat Mar 28 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph are
  expected.
  

* WHERE...Portions of east central, north central and northeast 
  Kansas. 

* IMPACTS...Gusty winds could blow around loose and light weight 
  objects. Driving high profile vehicles will be difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
231 
WWUS73 KTOP 290053
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
753 PM CDT Sat Mar 28 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-290200-
/O.EXP.KTOP.WI.Y.0005.000000T0000Z-200329T0100Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
753 PM CDT Sat Mar 28 2020

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

Westerly winds have diminished below advisory criteria. Therefore,
the wind advisory will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Mar 27, 12:54 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Mar 27, 12:54 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1254 PM CDT Fri Mar 27 2020

.SYNOPSIS...
Issued at 412 AM CDT Fri Mar 27 2020

09Z water vapor imagery showed an elongated upper trough stretching
from southern CA into the northern Rockies. This has caused
southwest flow aloft to set up over the central plains. At the
surface, a stationary front was draped across southern MO, northern
OK and into southeast CO. A warm moist airmass was noted across
central and eastern OK south of this boundary.

&&

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 412 AM CDT Fri Mar 27 2020

For today and tonight, the main concern is over potential for
additional severe thunderstorms overnight. Models are in good
agreement that energy within the base of the upper trough out west
should close off and deepen as it lifts into the central plains.
This is expected to advect the warm sector over central OK into
eastern KS overnight tonight. However this moisture advection looks
to mainly be in the low levels and there is some signal that a dry
slot may try and work its way across the area tonight. Additionally
forecast soundings show the potential for a capping inversion to
persist even though the warm sector moves up into eastern KS. This
as the upper wave maintains a positive tilt with the better dynamics
possibly to the north of the forecast area. Given the overall
pattern and potential CAPE values approaching 2000 J/km, think the
risk for severe weather is valid, but it may be more conditional on
whether the low level inversion and mid level dry air allow for deep
moist convection. Earlier in the day models show low level flow
generally from the west as the elevated boundary moves over northern
KS. Convergence along the elevated boundary looks to be weak. So
think chances for elevated showers through the day are to low to
mention in the forecast. Highs today are expected to range from the
upper 50s along the NEB state line to the mid 70s across Anderson
and Coffey Counties. Lows tonight look to remain mild as the surface
low remains west of the forecast area through 12Z preventing any
cold air advection.

.LONG TERM...(Saturday through Thursday)
Issued at 412 AM CDT Fri Mar 27 2020

The main concern for Saturday is the strengthening surface low and
strong gradient winds. Forecast soundings mix the boundary layer to
almost 700MB with a unidirectional wind profile. With a
strengthening pressure gradient and strong mixing, we could easily
be looking at a wind advisory set up for Saturday. Differences from
the models in the strength of the pressure gradient have made me
hold off on issuing a wind advisory at this time, but we may end up
needing one. Wrap around moisture may bring some light rain to parts
of north central KS on Saturday, but amounts look to be light so no
major impacts are expected from this.

The forecast drys out for Saturday night and Sunday until the next
upper trough move into the central plains Monday afternoon and
overnight. Again there is a reasonable consensus among the models
so have some likely POPs in the forecast for Monday night.
Instability looks to be much more limited with this wave as the
surface low is progged to remain over OK. In fact instability looks
barely good enough to mention thunder. This system exits the area by
Tuesday evening. Then uncertainty in the forecast increases as the
models diverge on how the synoptic pattern evolves. The GFS brings a
boundary into the plains with return flow developing by the end of
the forecast. However the ECMWF and Canadian redevelop an upper
trough along the west coast with southerly low level flow and no
boundary. Since the GFS is a little bit out on its own, have kept
the forecast for Wednesday and Thursday dry with mild temps
continuing.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1254 PM CDT Fri Mar 27 2020

IFR ceilings and MVFR visibilities are present across much of the
area early this afternoon, with low stratus present to the north of
a frontal boundary. Ceilings will continue to gradually rise to MVFR
over the afternoon hours, with VFR visibilities. Ceilings could
briefly improve to IFR during portions of the evening, but have left
this out of the TAFs due to uncertainty and limited time for this to
occur. Late evening and into the overnight hours, scattered
thunderstorms will develop across the area. Heavier storms will
produce lowered visibilities and a few storms could be severe. Some
LLWS will be present late tonight into early tomorrow morning as the
LLJ strengthens. Tomorrow morning, winds will begin to veer and
strengthen as the front approaches and moves through.

&&

.FIRE WEATHER...
Issued at 418 AM CDT Fri Mar 27 2020

Saturday could see some very high fire danger as gusty winds
combine with dry air rotating into the area just ahead of the
surface low. There could be a window just behind the shower and
storms Saturday that RH values fall into the 30 to 40 percent
range as winds possibly gust to around 45 MPH. There is
uncertainty with the dry air working its way into the area as
well as the degree to which fuels are beginning to green up. But
it bare watching nonetheless.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Wolters
SHORT TERM...Wolters
LONG TERM...Wolters
AVIATION...Reese
FIRE WEATHER...Wolters
Hazardous weather outlook, Mar 27, 4:39 AM CDT, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Topeka KS
439 AM CDT Fri Mar 27 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-280945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
439 AM CDT Fri Mar 27 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Severe thunderstorms are possible across east central and
northeast Kansas this evening and overnight. Areas along and east
of a line from Junction City to Seneca have the higher chances to
see severe weather. The main concern from the thunderstorms looks
to be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Winds on Saturday are forecast to become strong with gusts
anywhere from 30 to 45 MPH. These strong winds should start out
from the southwest late in the morning, but eventually end up out
of the west and northwest by sunset. Any loose objects could be
blown around and driving high profile vehicles will be difficult.

.SPOTTER INFORMATION STATEMENT...

Spotters should not be needed today or tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 10:30 PM CDTSpecial Weather StatementTOPOsage30 min
Mar 26, 10:38 PM CDTSpecial Weather StatementTOPMorris22 min
Mar 26, 11:01 PM CDTSpecial Weather StatementTOPWabaunsee29 min
Mar 26, 11:13 PM CDTSpecial Weather StatementTOPMorris32 min
Mar 26, 11:19 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris41 min
Mar 26, 11:38 PM CDTSevere Thunderstorm WarningTOPMorris, Wabaunsee38 min
Mar 26, 11:48 PM CDTSpecial Weather StatementTOPOsage27 min
Mar 27, 12:06 AM CDTAreal Flood AdvisoryTOPDouglas, Franklin, Osage3 hr
Mar 27, 12:15 AM CDTSpecial Weather StatementTOPWabaunsee30 min
Mar 27, 12:39 AM CDTSpecial Weather StatementTOPDouglas, Osage36 min
Mar 27, 12:43 AM CDTSevere Thunderstorm WarningTOPDouglas28 min

Nearby

Wind Advisories in Kansas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.